Autopsy: Meth overdose cause of death for Buncombe County jail detainee
A methamphetamine overdose caused the death of an Alexander woman who died in April just three hours after being booked into the Buncombe County Detention Center, according to an autopsy report obtained by the Citizen Times.
Tania Shepherd, a 37-year-old massage therapist, graduated from North Buncombe High School and was an active member of her church, according to her obituary. “She loved basketball, softball and animals. From an early age, she was rescuing animals and bringing them home,” her family wrote. She had one daughter.
Shepherd was arrested and booked into the jail just after noon on April 10, 2021. She was charged with possession of a stolen motor vehicle. According to a press release sent by the sheriff’s office after Shepherd’s death, a detention office was doing rounds at 3:27 p.m. and spoke with Shepherd, who said she didn’t feel well.
The deputy called for a nurse, who arrived two minutes later, at 3:29 p.m. The nurse checked Shepherd’s vital signs and, according to a report by the medical examiner, noted she was “somnolent,” or abnormally drowsy. Shepherd “admitted methamphetamine use to the jail nurse,” and told her mother during a phone call that she’d taken meth right before she was arrested, according to the medical examiner’s investigation.
The jail called EMS at 3:36 p.m., and paramedics arrived at the scene five minutes later. During those five minutes, the nurse administered to Shepherd Narcan, a medication used to reverse the effects of an opioid overdose, but which has no impact on a methamphetamine overdose.
When asked why the nurse had administered Narcan if it was known the woman wasn’t experiencing an opioid overdose, department spokesperson Aaron Sarver said the office cannot comment on specific medical incidents.
Claire Hubbard, Buncombe County's lead community paramedic, said, "Narcan should be given in any situation where an opioid overdose is possible or likely."
"If someone has taken meth, it's possible they might also have taken an opioid," she said. If a person has slowed or shallow breathing, and an opioid overdose cannot be ruled out, a first responder would likely administer Narcan.
She gave the example of a person unresponsive in a car crash: EMTs don't know if the person is unresponsive because of head trauma, or a possible overdose.
"This is where the first responder uses their judgement," she said.
"Meth does not stop people from breathing, so at that point think of the car accident. For first responders, it is deductive reasoning."
Hubbard said there is debate about whether there are downsides to administering Narcan to a person who is not experiencing an opioid overdose.
"Typically (the debate is) around administering Narcan in high dosages and putting people into opioid withdrawals. The easiest way to think of this in my opinion as a first responder is if someone's respiratory drive is failing and they are going to potentially die from what could be opioid overdose there is no "downside" to giving them Narcan, period," she said.
Narcan, a brand name of the drug Naloxone, works by blocking an opioid overdose for a period of time and restoring respiratory drive. Inadequate/failed respiratory drive and depressed CNS can result in death or severe hypoxia/brain damage.
The medical examiner's report explains that Emergency Medical Technicians transported Shepherd to Mission Hospital. She was alert and oriented and told the paramedics she wasn’t experiencing pain. Still, during the 1.5 mile ride to Mission, Shepherd was sweating, breathing rapidly, and experiencing “full body tremors."
EMTs performed an electrocardiogram, a test that records the electrical pulses sent out by the heart. Shepherd’s heart was beating very quickly, a common effect of meth use, according to forensic pathologist Patrick Lantz, who performed Shepherd’s autopsy.
According to the medical examiner's report, as the ambulance pulled into the hospital parking lot, Shepherd stopped breathing and became unresponsive. EMTs brought her into the emergency room. Shepherd was in cardiac arrest. She’d become bradycardic, meaning instead of her heart beating rapidly, it was dangerously slow. She was also experiencing PEA, or pulseless electrical activity: the EKG machine showed her heart was beating in a way that should’ve caused a pulse, but she did not have one. Then, she flatlined. Her pupils were fixed and dilated. Her heartbeat did not return, so blood could not circulate throughout her body.
She was pronounced dead at 4:27 p.m. just four hours after being booked into the jail.
Forensic pathologist Lantz performed the autopsy on April 13, three days after Shepherd died. He found what appeared to be either saran wrap or a plastic bag inside her stomach.
“She had texted someone that she swallowed some drugs, and I found the little baggie and it's just a real small little piece of plastic,” Lantz said.
He said his office sent it off for further testing.
“It probably contained the drugs, the methamphetamine,” Lantz said, “Whatever was in it looked like it had been absorbed by the gastric fluid.”
He said it’s impossible to say if the drugs in the bag or other drugs caused her death.
Shepherd suffered a pulmonary edema, also called wet lung, which is caused by methamphetamine toxicity.
“Pulmonary edema is caused by the methamphetamine toxicity as our heart starts beating irregularly, and blood backs up in the lungs, and fluid starts leaking out into the airspace,” Lantz explained.
Lantz said overdoses of methamphetamine and fentanyl are the two most common he’s seen recently. While a fentanyl overdose can be reversed through drugs such as Narcan, he said it’s much harder to reverse a meth overdose.
“There's no antidote like Naloxone, but if someone gets to the hospital, and it's not too toxic, oftentimes, they can be supported,” Lantz said.
“If their heart's beating too rapidly, they can give drugs to slow it down. And if they stopped breathing, they can put a tube in their air pipe to help them breathe... Sometimes methamphetamine will make people have seizures, and so they can get drugs to prevent those,” he said.
As the drugs metabolize out of the body, if supportive services can keep a person breathing with their heart beating, and they haven’t already suffered brain damage, they can survive, the pathologist said.
“But oftentimes methamphetamine causes irregular heartbeat. And by the time someone gets to them, like either family, friends, EMS, or they get to the emergency department, their heart has not been pumping blood normally for minutes, and they end up with brain damage or just dying from lack of oxygen,” Lantz said.
Beginning in 2019, the Buncombe County Detention Center began piloting some harm reduction programs, which are designed to prevent possible overdoses. The program, though, specifically helps people suffering from opioid addiction, not meth.
“The program utilizes medication-assisted treatment (MAT) to help inmates start the road to long-term recovery,” the sheriff’s office said in a statement. “Only 1 percent of jails or prisons across the country offer MAT programs according to a study by the Pew Charitable Trust.”
The program starts when people are first booked into the jail. They go through something called a “B Scan machine.”
“So it's very similar to the machine you go in at the airport. So it's a body scanner, basically. So what this allows us to do is, we can scan if you swallowed something, or if you have something in your mouth or in a body cavity, that'll pick it up most of the time,” Sarver said.
If somebody swallows something a significant amount of time before being processed into the jail, the body scanner may not pick it up.
“It's not foolproof,” Sarver said.
If the body scanner does detect that a person has either swallowed or hidden something in a body cavity, the sheriff’s office sends them to Mission Hospital.
If somebody has drugs on them that neither a deputy nor the body scanner finds, they can discard them before being processed, and they will not be charged for them.
“There's all kinds of signs that say, ‘This is your last point to disclose,’” Sarver said, “And there's even a little needle and drop box. So basically, it's at that point, you put drugs in there, we're not going to charge you.”
From July 2020-July 2021, four people died inside the Buncombe County Detention Center. Shepherd appears to be the only one who has died of a drug overdose.
On July 28, 2020 25-year-old Hannah Guffey died inside the jail. Sheriff’s office officials said she died after attempting suicide.
Jacob Biddix was declared dead on July 29, 2020 after collapsing inside the jail four days earlier.
Shepherd’s death in April was the third. Robert Charles Austin, 68, died July 23, 2021, after being inside the jail for two years. According to a press release from the sheriff’s office, the Buncombe County Medical Examiner ruled Austin died of natural causes.
Clarissa Donnelly-DeRoven is the cops and courts reporter at the Asheville Citizen Times, part of the USA Today Network. Email her at firstname.lastname@example.org, follow her on twitter @plz_CLARify, or send her a text 828-616-0742.